EconPapers    
Economics at your fingertips  
 

Cabotage sabotage? The curious case of the Jones Act

William Olney

Journal of International Economics, 2020, vol. 127, issue C

Abstract: This paper examines the economic implications of the Jones Act, which restricts domestic waterborne shipments to American vessels. Since the passage of this cabotage law a century ago, a plausibly exogenous rise in foreign competition has contributed to the closure of most American shipyards and to a decline in American-built ships. Thus, the Jones Act requirements have become more onerous over time. The results show that domestic shipments are less likely to be transported via water than imports of the same good into the same state. Exploiting the decline in Jones-Act-eligible vessels over time, additional results show that this cabotage law has disproportionately decreased domestic water trade especially in coastal states. These findings support common, but to date unverified, claims that the Jones Act impedes domestic trade.

Keywords: Cabotage; Jones Act; Domestic trade; Shipping; Trade policy (search for similar items in EconPapers)
JEL-codes: F14 F68 R48 (search for similar items in EconPapers)
Date: 2020
References: View references in EconPapers View complete reference list from CitEc
Citations:

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022199620300933
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Cabotage Sabotage? The Curious Case of the Jones Act (2020) Downloads
Working Paper: Cabotage Sabotage? The Curious Case of the Jones Act (2019) Downloads
Working Paper: Cabotage Sabotage? The Curious Case of the Jones Act (2019) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:inecon:v:127:y:2020:i:c:s0022199620300933

DOI: 10.1016/j.jinteco.2020.103378

Access Statistics for this article

Journal of International Economics is currently edited by Gourinchas, Pierre-Olivier and Rodríguez-Clare, Andrés

More articles in Journal of International Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-23
Handle: RePEc:eee:inecon:v:127:y:2020:i:c:s0022199620300933